Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I Stopped THEM

Sep 26, 2006

Doc, I've followed ur advice & wit 4 yrs. Now I got to tell u, I took my meds on Jan31.2006 & havent since. Was undetectable with extra high cd4. Felt HORRIBLE. GUT felt BIG, Pain in torso, after I quit, day by day felt better. Recent tests showed low 600s and vl in 70k's.

Ok just got reamed out by a friend about it. Still take my heart/kidney meds, psyc meds. But feel better in my liver! OH, stopped takin high cholestrol med 2. Thats doing better now. Plus my sgt, those counts are normal now.

though I'm still showing high protein and blood in my urine. then again, I got kidney problems.

was taking sustiva/epzicom

headaches not everyday now ... weight gain stopped .. lost few pounds ..

I'm just tired .. maybe emotionally .. .

being told by men how good my booty is yet .. always the maid, never the bride ... gettin calls from some guy I haven't seen in some time tellin me he misses me and loves me ... yeah ... right ..

got many friends .. many screw 'buds'

some of them even have mates ...

yeah .. i'm the other 'woman'

ones who talk to me and tell me their worries, fears, making passionate love ... then I'm in the coffee house the next day reflecting ...

got enough to think about .. least want the liver discomfort to stop .. all test showed nuttin much .. fatty liver ...

recent found out I got bone loss and bone compression in spine, nerve root compression too ...

how do I care about taking them again?

I know ... it's a form of suicide .. albeit a slow one.

Response from Dr. Frascino

Hello,

Welcome back to the forum. If you've been following my comments here for four years, you probably already know most of what I'm going to say, but I'll say it again nonetheless and try to relate it to your specific situation.

1. It's essential that you work closely and cooperatively with a knowledgeable and compassionate HIV specialist whether or not you choose to take medications. Knowledge is power and you need to know what's going on in order to make the best, most informed decisions about your health.

2. Any and all medication regimens need to include "quality of life" in the treatment equation. There's no doubt your Sustiva/Epzicom were potent and effective, both immunologically ("extra high CD4") and virologically (undetectable viral load). However, that you felt "HORRIBLE" and are unwilling to put up with the side effects/toxicities means this regimen is not the best choice for you! You mention you are on "psych meds." I tend not to recommend Sustiva in folks with psych problems, as it can exacerbate them. Epzicom can be a difficult drug to take. That you did not tolerate this combination does not mean you would have problems with other more user friendly anti-HIV drugs. Also, with your CD4 count in the 600s, there is no urgency to restart meds at this time. So you have time to learn more about other potential options and their possible side effects, should you need to restart meds.

3. You have an array of medical issues that require attention "kidney problems," psych issues, bone loss/bone compression/nerve root compression, fatigue, blood lipid problems and liver "discomfort." (By the way, this may not be related to your liver at all.) I urge you not to ignore these issues. They are all amenable to proper treatment.

So, should you consider retaking meds? Certainly not the ones you were on before. But ultimately, if and when your CD4 count falls consistently into the 250-350 range, I would encourage you to strongly consider taking some form of HAART. Working closely with a competent and compassionate HIV specialist and always cognizant that "quality of life" needs to be factored into all treatment options, you could find, I believe, an effective regimen that keeps your virus in check so that you and your booty will be in fine shape when Mr. Right shows up on bended knee (for either oral sex or to ask you to marry him; maybe both?).

Good luck. I'm here if you need me.

Dr. Bob



Previous
To ALL in the worried well:
Next
WORRIED ABOUT THE UNKNOWN

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement